Bernoulli

  • Bernoulli
  • Volume 10, Number 1 (2004), 121-163.

Slow, fast and arbitrary growth conditions for renewal-reward processes when both the renewals and the rewards are heavy-tailed

Vladas Pipiras, Murad S. Taqqu, and Joshua B. Levy

Full-text: Open access

Abstract

Consider M independent and identically distributed renewal-reward processes with heavy-tailed renewals and rewards that have either finite variance or heavy tails. Let W * (Ty,M),y[0,1] , denote the total reward process computed as the sum of all rewards in M renewal-reward processes over the time interval [0,T]. If T→∞ and then M→∞, Taqqu and Levy have shown that the properly normalized total reward process W * (T,M) converges to the stable Lévy motion, but, if M→∞ followed by T→∞, the limit depends on whether the tails of the rewards are lighter or heavier than those of renewals. If they are lighter, then the limit is a self-similar process with stationary and dependent increments. If the rewards have finite variance, this self-similar process is fractional Brownian motion, and if they are heavy-tailed rewards, it is a stable non-Gaussian process with infinite variance. We consider asymmetric rewards and investigate what happens when M and T go to infinity jointly, that is, when M is a function of T and M=M(T)→∞ as T→∞. We provide conditions on the growth of M for the total reward process W * (T,M(T)) to converge to any of the limits stated above, as T→∞. We also show that when the tails of the rewards are heavier than the tails of the renewals, the limit is stable Lévy motion as M=M(T)→∞, irrespective of the function M(T).

Article information

Source
Bernoulli, Volume 10, Number 1 (2004), 121-163.

Dates
First available in Project Euclid: 23 February 2004

Permanent link to this document
https://projecteuclid.org/euclid.bj/1077544606

Digital Object Identifier
doi:10.3150/bj/1077544606

Mathematical Reviews number (MathSciNet)
MR2044596

Zentralblatt MATH identifier
1043.60040

Keywords
fractional Brownian motion heavy tails renewal-reward processes self-similar processes stable processes

Citation

Pipiras, Vladas; Taqqu, Murad S.; Levy, Joshua B. Slow, fast and arbitrary growth conditions for renewal-reward processes when both the renewals and the rewards are heavy-tailed. Bernoulli 10 (2004), no. 1, 121--163. doi:10.3150/bj/1077544606. https://projecteuclid.org/euclid.bj/1077544606


Export citation